Monday, January 23, 2012

The sexy side of shooting up

Humira has been in my system for thirteen weeks now. I'm quite proud of myself for putting up with the side effects for this long, although, pain didn't give me much of a choice.

Mouth sores and ulcers, dizziness, nausea and just generally feeling unwell isn't pleasant. After one injection I even lost feeling in my tongue for two days!

I've taken to self injecting like a duck to water. My GP asked how I was finding it and I told her it was great fun.

And no, I wasn't being sarcastic.

It's a fortnightly injection, so it's not that bad, although, sometimes it can sting like a bitch but hearing (and feeling) the solution going in is just so cool.

This bruise is quite fun too.


Sexy, huh? Sadly, the camera doesn't capture the fullness of its awesomeness.

It has the colours of the rainbow- blue, yellow, purple, red!

Yeah, I know, like Justin Timberlake, I too am bringing sexy back.

This is the first time a bruise has broken out. I did my injection no differently, yet this bruise says otherwise. According to the long list of side effects bruising is common. Apparently I'm normal. NORMAL. Ha!

It has been just over two weeks since I got this fine bruise and over the weekend I had to shoot up again. This time round I have a lovely red round patch at the injection site. So now I have a bruise that's refusing to fade on one side of my stomach and a red patch on the other side. And the annoying thing about this drug is that it slows down the healing process as it is an immuno-suppressant. My dream of wearing a hot red bikini this summer is officially fading.

Is Humira helping? Yes, yes and YES! I know this because I've been able to get back into exercise without sending pain shooting down my spine, I've been able to drive without it flaring the pain, I no longer wake up in the night with pain coursing through my chest and I've also been able to reduce my Prednisolone dosage a bit.

I am STOKED! Words cannot express how happy I am.

I must admit that at first, I had my doubts that it would do anything for my pain, after all, I was told not to expect miracles. I've been informed that it can take up to three to six months to experience the full benefit of Humira, but at thirteen weeks I'm already seeing significant results.

My rheumatologist is confident that with more time this drug will be a success. I sure hope so. It would be nice to be able to stop taking Prednisolone, lose a few kilos and return to my normal weight.

I wish I could say that I am feeling spectacular too, but I'm not. Most days I feel worse than cow poo. Some days I feel okay, then others I feel down right rotten- feeling unwell, weird, light headed, dizzy, distant, faint and weak. This feeling, I've noticed gets worse with prolonged standing or walking, which is making things mighty difficult.

Since taking Humira I've noticed an increase in fatigue and brain fog too, which is incredibly frustrating. Some days are really hard. I'm trying to figure out if it's CFS related, side effect induced, or another medical problem entirely. Initally I thought it had to be Humira for sure because all of this started happening after my first injection, but maybe it's just a coincidence. I would have thought side effects would be settling down by now.

Fatigue and brain fog is nothing new so I'll just have to adjust to the increase and find new ways to try and manage it, but the weird, faint and weak feeling I have has alarm bells ringing. I did consult my GP about it as I had read that Humira can do weird things to your blood pressure. Surprise, surprise everything is fine including blood tests. Fine. Pfft. This feeling is not fine!

My GP asked if I preferred the pain or this new weird feeling. I'd have to say I much prefer feeling yucky but the bummer is I still can't go back to work feeling like this. Study doesn't feel achievable either with placement and all that. How am I suppose to work with children when I feel like this?

Drugs. They help one thing, and yet they create another problem.

"Drugs are like the banks. They charge you interest."

I couldn't agree more with my GP.

But if this is how I have to feel to have horrible back and chest pain under control, I'll take it. Thanks. It's an improvement. Yes, I still hurt like heck and yes I still feel unwell but my pain has been halved, and for that I am so thankful.

There's nothing really sexy though about grabbing a fistful of flesh and injecting a strong solution into your body.

I don't mean to impress you but I have a sharps container in my closet.



*** Post script: It seems Mr Arthritis isn't happy with the decreased dose of Prednisolone anymore {sigh}. I've had to up the dose again and will be off to my Humira review appointment next week. Even though it's one step forward and two steps, sometimes even three back, I'll keep reminding myself, the world is my oyster. The world is my oyster.








_____________________________________________________________

Did you know you can connect with Miss Chronically Creative on facebook or twitter? Come celebrate all things creative!

6 comments:

Jessah said...

You poor thing! I find you to be VERY brave as I am deathly afraid of needles. Considering I may be facing an IVF cycle soon...I better get over that fear wuick. As I too may be poking myself soon. I hope you adjust even more to the drug and have less side effects. Stay strong...and keep your lovely sense of humor!

Alanna said...

I am SO happy to hear the humira is working for you!! And it's so refreshing to read your posts - you always seem so positive! That is a decent bruise - I wish I'd taken a photo of mine I had once, it was about the 12 week mark too! It last a whole month! Was absolutely horrid! I still get the bruises every so often, but only small ones. I've always bruised easily though.

Enough about me though! Yay for humira!!

abcsofra said...

I am hoping that Humira will do the trick but do keep an eye on those possible side effects. Charge interest...hardy, har, har! I like that one :-) And sometimes asking if you can switch to the non pen type of injection (a needle instead) can make a world of difference. Not sure if you can do this with Humira. When I did Humira it was with the needle.

Miss Chronically Creative said...

Jessah- Thank you for your lovely comment. I was really nervous when I first started but it's not so bad now. Let me know how you go. I'd love to stay in contact with you- I think it's you that's following me on twitter? Am following x

Alanna- I even managed a very short run yesterday! Yay! Couldn't do that without humira. I was wondering why I got a bruise all of a sudden. Glad to know I'm not a freak haha. So weird.

abcsofra- I love it too. I had to try and walk out of the room and not burst out laughing infront of the whole waiting room!

Jenn Meanor said...

Hi! I am glad it is helping some! I know how awful the side effects are as I am on Remicade (for crohn's) which is similar to Humira. I'm not sure how they code Humira for insurance, but Remi is chemo. Being that Humira is similar, don't be so down on yourself for having side effects! And lots of ppl experience many that are not in the literature! (me!!!) I won't say to forget about the effects simering down, maybe they will, everyone is different! I can tell you (just to help you monitor your own symptoms and make your decisions along the way), I have been on Remicade since 2008, and still get sick from it. But it is always different, I never know exactly what to expect except for the basics. Now I get a double dose every 6 wks. At one pt I was doing double every 4wks. We started w/ reg dose obviously, and the weeks changed around, but have been doing this schedule for a while! I did want to tell you that I have another friend on Humira and they told her to absolutely ice the area first! Then it is numb and you can't feel the needle! :) It should help w/ the bruising too! I'll pm you, but I'm here, anytime you want to talk! I have 3 autoimmune diseases so I totally get it--all of it. So, Keep keeping on! Hang in there! *gentle HUGS* Yet Despite everything you're going through, you have this amazing site! You're incredible!!! <3

Miss Chronically Creative said...

Hi Jenn!

Thank you so much for your sweet comment :)

It wouldn't surprise me that Humira is classified as chemo. I also take methotrexate and that's a used as a chemo drug (in very high doses though)and Humira is a lot stronger! No wonder I feel like crap somedays. I'm doing pretty well considering!

I think I will start icing now that bruising has appeared and that it is starting to sting more.

Thanks, that would be lovely :) it's nice to know I'm not alone and that there are people that "get' it.

Thank you for sharing your experience and for the advice, I appreciate it x

Awards. Proof that I'm awesome.

 

Blog Template by BloggerCandy.com